Kashmir: Indian soldier shoots five colleagues dead
An Indian soldier has shot dead five of his colleagues before killing himself in Indian-administered Kashmir, military officials say.
The incident took place on Wednesday night at a military camp about 20km (12 miles) north of the city of Srinagar.
An investigation was underway to determine the cause of the incident, officials said.
Kashmir is divided into Indian and Pakistan-administered sides, but both sides claim the region in full.
Both station troops there and there are periodic incidents, although a ceasefire along the line of control, which divides the region, was agreed in November 2003.
Thousands of people have been killed in Indian-administered Kashmir since an armed revolt against Indian rule erupted in 1989.Past incidents
The shooting took place inside a camp for the Rashtriya Rifles paramilitary force in Safapora village in Ganderbal district.
"A soldier of a Rashtriya Rifles unit ran amok in the wee hours, killing five soldier before killing himself," the Press Trust of India quoted an army spokesman as saying.
Reports said the soldier, who was posted on sentry duty at the camp, entered one of the barracks at around 02:00 India time [20:30GMT] and fired indiscriminately at his sleeping colleagues.
A court of inquiry had been ordered into the incident, the spokesman said.
Correspondents say soldiers stationed in the region often complain of long working hours, poor conditions and inadequate leave.
Hundreds of soldiers and policemen on counter-insurgency operations in India have been killed in similar incidents in the past, with most of the incidents reported in the Kashmir Valley and north-eastern states.
Authorities say since 2009 more soldiers and paramilitary troops have died in fratricidal killings and suicides than while fighting militants and rebels.
In September 2012, Defence Minister AK Antony held a meeting with the military leadership to find ways to reduce such incidents.
Former army officers blame "a lack of discipline" and "poor leadership" as contributory factors.